Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 94, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 24, 2003, 7:22 PM CDT for Union County, Arkansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2003, 7:22 PM CDT (00:22 UTC)
- Expired
- Apr 24, 2003, 8:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Union County, AR
The radar
The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 1:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3303 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 16.4
The text
As transmitted, in the capitals the NWS used until 2016.
829 WUUS54 KSHV 250022 SVRSHV ARC139-250115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 721 PM CDT THU APR 24 2003 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS * UNTIL 815 PM CDT * AT 721 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF EL DORADO... MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 2 MILES NORTH OF EL DORADO AT 740 PM CDT 4 MILES SOUTH OF CALION AT 805 PM CDT A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY. THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTH CENTRAL ARKANSAS UNTIL 815 PM CDT. LAT...LON 3332 9295 3310 9294 3318 9234 3335 9256 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:30 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Apr 24, 2:30 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CDT THU APR 24 2003 SEVERE THUNDERSTORMS HAVE MOVED ACROSS THE AREA THIS AFTERNOON...GENERALLY SOUTH OF I20. SOME HAIL AS LARGE AS SILVER DOLLARS...BUT KNOW TORNADIC ACTIVITY YET ALTHOUGH A FEW STORMS HAVE SHOWN SOME ROTATION. MID LEVEL DRY AIR HAS MOVED WELL INTO THE AREA AND HAS REALLY SUPPRESSED ANY THUNDERSTORM ACTIVITY WEST OF I59 IN TEXAS... TO WEST OF A TEXARKANA...DEQUEEN ARKANSAS LINE. EAST OF THIS LINE THUNDERSTORMS WILL REMAIN A THREAT...WITH DECENT MOISTURE IN PLACE...AND AS WE REACH MAXIMUM DAYTIME HEATING. 18Z SOUNDING STILL SHOWED A CAPE AT 3700...LIFTED INDEX OF -10...BUT HELICITY HAS DECREASED AS WINDS HAVE BECOME MORE UNIDIRECTIONAL. SO THE MAIN THREAT THIS AFTERNOON WILL CONTINUE TO BE LARGE HAIL...WITH ISOLATED TORNADOES AS A POSSIBILITY. FOR THE REST OF THE FORECAST...LOOK FOR MID LEVEL DRYING TO CONTINUE ACROSS THE REST OF THE AREA THIS EVENING AND TONIGHT...WITH THE FLOW ALOFT BECOMING MORE WESTERLY AS THE UPPER LOW MOVES INTO THE MISSISSIPPI RIVER VALLEY. ANOTHER UPPER RIDGE AXIS WILL MOVE INTO THE AREA BY SATURDAY...RETURNING THE UPPER LEVEL FLOW BACK TO NORTHWEST. THIS LEADS TO A DRY FORECAST STARTING TOMORROW RUNNING BASICALLY THROUGH THE MIDDLE OF THE NEXT WORK WEEK. LOOK FOR TEMPS FROM NEAR TO SLIGHTLY ABOVE NORMAL THROUGH NEXT WEEK. FOR TEMPS...I WILL BALANCE BETWEEN MAV AND FWC. PRELIMS... SHV 63/80/54/81 2000 MLU 64/79/54/80 4000 TXK 58/77/53/78 1000 TYR 60/80/54/81 0000 LFK 63/82/54/83 2000 ELEVEN .SHV...NONE.
Hazardous weather outlook, Apr 24, 12:00 PM CDT, 7 hours 22 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT THU APR 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... A BIG SEVERE WEATHER DAY IS ON TAP...AS A MODERATE RISK IS OUT FOR MUCH OF THE AREA. THE CURRENT ATMOSPHERIC ENVIRONMENT WILL LIKELY PRODUCE LONG LIVED SUPERCELLS THAT PRODUCE LARGE HAIL AND TORNADIC ACTIVITY. THE BULK OF THE ACTIVITY WILL REMAIN SOUTH OF I20...WITH SOME STORMS DEVELOPING IN PARTS OF NORTH CENTRAL LOUISIANA AND SOUTHERN ARKANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Apr 24, 2:53 PM CDT, 4 hours 29 minutes before
LAZ006-014-021-242020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 253 PM CDT THU APR 24 2003 ALTHOUGH ALL SEVERE THUNDERSTORM WARNINGS HAVE EXPIRED OVER NORTH CENTRAL LOUISIANA...INCLUDING THE MONROE AREA...STRONG THUNDERSTORMS WILL MOVE NORTHEAST OVER OUACHITA AND SOUTHEAST UNION PARISHES THROUGH 330 PM. THESE THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. 03
Local storm report, Apr 24, 3:57 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
357 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 6 S COUSHATTA LA 1.00 INCH HAIL
04/24/03 RED RIVER REPORTED BY SPOTTERS.
0116 PM RUSTON LA 1.00 INCH HAIL
04/24/03 LINCOLN REPORTED BY SPOTTERS.
0138 PM FARMERVILLE LA 1.00 INCH HAIL
04/24/03 UNION REPORTED BY SPOTTERS.
0145 PM FARMERVILLE LA 1.50 INCH HAIL
04/24/03 UNION REPORTED BY PUBLIC.
0137 PM 3 SW FARMERVILLE LA 1.75 INCH HAIL
04/24/03 UNION REPORTED BY PUBLIC.
0122 PM 5 N RUSTON LA 1.75 INCH HAIL
04/24/03 LINCOLN HAIL BROKE WINDSHIELD OF
POLICE VEHICLE. REPORTED BY
LAW ENFORCEMENT.
0300 PM ROCKY BRANCH LA 1.00 INCH HAIL
04/24/03 UNION REPORTED BY SPOTTERS.
0310 PM MONROE LA .88 INCH HAIL
04/24/03 OUACHITA REPORTED BY SPOTTERS.
0205 PM CHATHAM LA .88 INCH HAIL
04/24/03 JACKSON REPORTED BY LAW
ENFORCEMENT
03Local storm report, Apr 24, 4:38 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
438 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 AM POLLOCK LA .75 INCH HAIL
04/24/03 GRANT REPORTED BY
PUBLIC.Local storm report, Apr 24, 5:05 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
505 PM CDT THU APR 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM ALBA TX WIND DAMAGE
04/23/03 WOOD TREES BLOWN DOWN. REPORT
FROM GENERAL PUBLIC.
1220 AM GLENWOOD TX WIND DAMAGE
04/24/03 UPSHUR TREES DOWN. FROM EMERGENCY
MANAGER.The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:44 PM CDT | Severe Thunderstorm Warning | SHV | Columbia | 61 min |
| Apr 24, 8:00 PM CDT | Tornado Warning | SHV | Union | 30 min |
| Apr 24, 8:25 PM CDT | Tornado Warning | SHV | Union | 50 min |
| Apr 24, 9:13 PM CDT | Tornado Warning | SHV | Union | 62 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.